Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 201, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2002, 4:12 PM CDT for Madison County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2002, 4:12 PM CDT (21:12 UTC)
- Expired
- Jun 13, 2002, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:20 PM CDT | Thunderstorm Wind 55 E | Huntsville, AL | Numerous trees and power lines were knocked down across the northern parts of Huntsville. Additional trees fell down in Chase. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 132112 SVRBHM ALC089-132145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 412 PM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 445 PM CDT * AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HUNTSVILLE...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MERIDIANVILLE...MOORES MILL AND REDSTONE ARSENAL. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 13, 3:00 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT THU JUN 13 2002 NUMEROUS VORT LOBES AND MCVS SPINNING AROUND REGION THIS AFTERNOON... AS DEPICTED BY SATELLITE IMAGERY. RATHER NICE MCV SHOWING UP IN AR MOVING SLOWLY EASTWARD...AND COULD BRING TROUBLE TONIGHT. ODDLY ENOUGH...AVN PICKED UP ON THIS FEATURE BETTER THAN ETA...BUT ETA MOS IS CONSIDERABLY HIGHER THAN AVN MOS IN POPS TONIGHT. ALSO... BROAD BAND OF CONVECTION FROM NORTHERN MS INTO SOUTHERN MIDDLE TN GATHERING A HEAD OF STEAM...AND WILL LIKELY CONTINUE TO MOVE EAST AND SOUTHEAST THIS EVENING. THEREFORE...HAVE DECIDED TO GO WITH LIKELY (AT LEAST) POPS TCL-BHM-ANB NORTH...AND GOOD CHANCE SOUTH OF THOSE CITIES TONIGHT. HAVE A FEELING NEXT ROUND OF CONVECTION WILL COME WITH ANOTHER MCV... ASSOCIATED WITH THE ACTIVITY NOW STRADDLING THE RED RIVER. THATS ABOUT 24 HOURS AWAY...WHICH WOULD INDICATE MORE STORMINESS TOMORROW AFTERNOON. ETA MODEL SHOWS SOME DRYING FROM THE NORTHWEST...AND GUT FEELING IS THAT STORMINESS TOMORROW WILL EVENTUALLY GET SHUNTED SOUTH OF I-20. BESIDES SOME LEFTOVER RAIN EARLY TOMORROW NIGHT IN THE SOUTHERN ZONES...CONDITIONS DRY OUT AND GET A BIT LESS HUMID FOR THE END OF THE WEEK AND START OF THE WEEKEND. HSV 067/084/060/082 7400 BHM 069/085/061/086 7700 MGM 071/088/066/088 5630 .BHM...NONE.
In the hours before
Special weather statement, Jun 13, 12:20 PM CDT, 3 hours 52 minutes before
ALZ001>050-132100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CDT THU JUN 13 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA MOISTURE WILL CONTINUE TO INCREASE ACROSS NORTHERN AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. A COLD FRONT WILL BE APPROACHING NORTHERN ALABAMA TONIGHT. THIS FRONT WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE AREA. A FEW STORMS WILL BE STRONG AND GENERALLY CONFINED TO THE NORTHERN HALF OF ALABAMA. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING SOME HAIL AND GUSTY WINDS. THE COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA OVERNIGHT AND EXIT SOUTH ALABAMA LATE FRIDAY AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...2 MONTGOMERY...2
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:42 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Jun 13, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.